Texas, 2019

High Wind in Texas, March 8, 2019

March 8, 2019 · NWS EPZ · 1 event in 1 county or zone

A strong upper trough was moving through the Great Basin with deep surface low over eastern Colorado. This system was accompanied by an upper level jet of over 120 knots.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper trough was moving through the Great Basin with deep surface low over eastern Colorado. This system was accompanied by an upper level jet of over 120 knots. Wind gusts to 70 mph were reported in El Paso on the east side of the Franklin Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 8, 3:47 AM MST, 8 hours 13 minutes earlier.

Area forecast discussion, Mar 8, 3:47 AM MST, 8 hours 13 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
347 AM MST Fri Mar 8 2019

.SYNOPSIS...
Prepare for strong winds today across the Borderland. A vigorous
Pacific storm system will move into the region later today, but
begin to strengthen winds by late morning. Blowing dust and winds
in the 30 to 40 mph range with gusts over 55 mph will be common
this afternoon. This system will bring some moisture with it, but
not a lot. Thus isolated to scattered, mainly light showers are
possible this evening and overnight. The weekend will bring clearing
skies, near normal temperatures, and lighter winds. A second
series of Pacific storm systems arrives on Monday and stays
through mid-week to keep weather unsettled. We expected scattered
rain showers and mountain snow chances through Tuesday. By
Tuesday cool air will keep temperatures below normal. Winds will
be breezy to windy much of next week.

&&

.DISCUSSION...
Here comes our next Pacific storm system. It is currently coming
ashore over the central California coast. To the south a strong
upper jet off the Baja is directing a deep fetch of mid and upper
moisture over the Borderland. This will result in plenty of cloud
cover through the day. The actual storm system, with it's
dynamics, will not arrive over our western zones until later in
the afternoon. As it does move in, we should start to see lowering
moisture and light and scattered rain showers develop over the
Gila region. Models suggest minimal instability and thus a slight
chance for a few thunderstorms. Concerning snow, with SW winds and
warm temperatures, snow levels will be high, with accumulating
snow likely remaining at or above 7500 ft with this system. Winds
today will be the BIG and IMPACTFUL issue today. Jet aloft,
tightening gradients, and a deepening lee surface trough, along
with warm surface temperatures and deep mixing will allow for
winds in the 25 to 35 mph range, gusting to 55 mph today. Thus we
have both High Wind Warnings and Wind Advisories issued for today
and this evening. Blowing dust will also be a concern due to the
lofting nature of our stability profile this afternoon. Winds will
continue strong into the evening, and much of the night over east
slopes. Precipitation should remain generally light and isolated,
but expand east across the forecast area through the evening and
overnight, before exiting from west to east in the early morning
hours Saturday.

The weekend looks much more tranquil as the storm exits and we sit
under minor ridging aloft. Clouds will exit Saturday and return
Sunday, the conditions will be dry, the winds lighter - but still
breezy Saturday. Temperatures will be lower and near normal behind
the storm system. This is our period between Pacific storm
systems.

Monday the next Pacific storm system drops over the Baja to our
west and begins to affect the area. This system looks to be both
wetter (higher dewpoints and PWs) and cooler, and still with
strong winds. It is proged to draw up a good subtropical moisture
fetch ahead of it's arrival to provide plenty of cloud cover, and
even some light isolated showers for Monday. The actual dynamics
and forcing of the system come over the region early Tuesday and
Wednesday. During this period we see cooler temperatures, strong
winds, and better precipitation chances. Again there is enough
instability with the system to include thunderstorms in the
forecast. Snow levels will be lower with this storm dropping from
>8kft to around 6kft Tue and Wed mornings. Winds strengthen TUE
and WED as the slow passing storm settles over the region to
tighten gradients and keep a lee trough nearby and deep.

Thursday into Friday a broad longwave trough remains carved out
across the Western U.S. which looks to keep some shortwave energy
passing across the Four Corner region. For us that likely means
less precipitation, and precipitation mainly limited to our
mountain zones. In addition winds to remain generally breezy to
windy. After a Pacific frontal passage on Tuesday, the rest of the
week looks cooler with highs mildly below normal.

&&

.AVIATION...Valid 08/12Z-09/12Z...
Through 18Z P6SM...BKN-OVC180-250...before becoming FEW-
SCT060-080 SCT-BKN100-120 BKN150-200 with isolated lowland and
scattered mountain -SHRA isold BKN050-060. Aft 18Z West to
southwest winds increasing to 20-35G50KTS across the region. Winds
remain breezy and gusty through 04Z area wide...remain strong over
east slope regions (KELP) through midnight.

&&

.FIRE WEATHER...
First in a series of troughs will slowly move across the
Borderland later today. Winds still look to be strong with
southwest winds increasing to 20 to 35 mph with gusts over 50 mph
this afternoon. Relative humidities look to be above 15 percent
but some areas, especially east could see an hour or two of
critical conditions developing. Some light rain showers are also
possible with better chances over area mountains which could turn
to snow in the evening. Even an isolated thunderstorm is possible
over the Gila region. Cooler temperatures move in for Saturday
with lighter winds. Another, stronger system will be moving
onshore late Sunday and affect the region into midweek with much
below normal temperatures, gusty winds, and widespread lowland
rain and mountain snow, which could include several inches of
snow for area mountains. Vent rates will generally be very good to
excellent for the next several days due mostly to the strong
winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  47  67  45 /  10  20   0   0
Sierra Blanca           71  41  65  43 /  10  10   0   0
Las Cruces              72  38  65  40 /  10  20   0   0
Alamogordo              71  38  65  40 /  10  30   0   0
Cloudcroft              45  27  42  29 /  30  40   0   0
Truth or Consequences   69  37  65  37 /  20  30   0   0
Silver City             59  33  54  34 /  40  30   0   0
Deming                  70  35  65  37 /  20  20   0   0
Lordsburg               68  34  63  36 /  30  20   0   0
West El Paso Metro      71  45  67  45 /  10  20   0   0
Dell City               74  38  70  40 /  10  20   0   0
Fort Hancock            75  43  71  45 /  10  10   0   0
Loma Linda              69  41  61  42 /  10  20   0   0
Fabens                  74  43  68  45 /  10  20   0   0
Santa Teresa            72  39  66  42 /  10  20   0   0
White Sands HQ          72  44  66  43 /  10  20   0   0
Jornada Range           71  37  65  39 /  10  20   0   0
Hatch                   71  37  68  38 /  20  20   0   0
Columbus                72  41  68  41 /  20  20   0   0
Orogrande               72  38  66  41 /  10  20   0   0
Mayhill                 59  32  56  33 /  30  40   0   0
Mescalero               58  32  51  32 /  20  40   0   0
Timberon                56  29  50  32 /  20  40   0   0
Winston                 64  31  57  28 /  30  40   0   0
Hillsboro               66  36  63  35 /  30  30   0   0
Spaceport               69  33  66  36 /  20  20   0   0
Lake Roberts            61  25  55  27 /  50  50   0   0
Hurley                  62  35  57  32 /  30  30   0   0
Cliff                   61  36  61  30 /  50  30   0   0
Mule Creek              59  37  55  31 /  60  30   0   0
Faywood                 64  37  59  35 /  30  40   0   0
Animas                  68  33  65  38 /  30  20   0   0
Hachita                 69  32  65  36 /  20  20   0   0
Antelope Wells          69  36  68  40 /  20  10   0   0
Cloverdale              63  36  61  39 /  20  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 1 PM this afternoon to midnight MST
     tonight for NMZ413.

     High Wind Warning from 1 PM this afternoon to 9 PM MST this
     evening for NMZ404>407-409>411.

     Wind Advisory from 1 PM this afternoon to 9 PM MST this evening
     for NMZ401>403-417.

     High Wind Warning from 11 AM this morning to 8 PM MST this
     evening for NMZ408-414>416.

TX...High Wind Warning from 1 PM this afternoon to midnight MST
     tonight for TXZ419.

     High Wind Warning from 1 PM this afternoon to 9 PM MST this
     evening for TXZ418.

     Wind Advisory from 1 PM this afternoon to 9 PM MST this evening
     for TXZ420>424.

&&

14-Bird
Hazardous weather outlook, Mar 8, 6:29 AM MST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
629 AM MST Fri Mar 8 2019

NMZ401>417-TXZ418>424-091330-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
629 AM MST Fri Mar 8 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Moderate impacts expected today across the entire region due
mostly to strong winds and blowing dusts. Warning and Advisories
have been issued. Southwest to west winds in the 25 to 40 mph
range with gusts 45-65 mph are expected. The stronger winds over
higher terrain, through passes, and lee east slopes of higher
terrain. Blowing dust across the lowlands could significantly
impact travel safety due to reduced visibility, as will gusty and
buffeting winds on north/south travel routes. Wind damage and
heightened fire weather concerns are possible this afternoon and
evening. Blowing dust may result in road closures. In addition
isolated to scattered rain showers and high elevation mountain
showers are possible this afternoon and overnight. Snow
accumulation should be limited to elevations above 7500-8000 ft
and should remain light.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Fair weather through the weekend, although remaining breezy on
Saturday. A second series of storm systems pass through the region
Monday through Thursday with additional chances for lowland rain
and mountain snow, and breezy to windy afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed, but prompt reports of measured
wind speeds and gust speeds, reduced visibility, and wind-related
damage is appreciated.

Bird

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
March 8, 12:00 PM MST to 6:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A peak gust of 70 mph was recorded 6 miles northeast of downtown El Paso. Other gusts included 63 mph at South Franklin Peak and 62 mph about 10 miles north-northeast of downtown.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815595.